Health Langley-area man loses 2-metres of intestine after a blood clot following his AstraZenica jab
What You Need to Know About Blood Clots and COVID-19 Vaccines
Concerned about the risk of blood clots associated with the AstraZeneca COVID-19 vaccine? Canadian medical experts shed light on the science behind this rare (but serious) reaction. The post What You Need to Know About Blood Clots and COVID-19 Vaccines appeared first on Reader's Digest.Recently, blood clots are back in the headlines because of reports of a very small number of cases associated with the AstraZeneca and Johnson & Johnson vaccines for COVID-19.
A formerly healthy 43-year-old father from Langley — who is in hospital recovering from complications following a blood clot — is warning others to watch for signs of trouble after receiving an Astra-Zeneca-Oxford COVID-19 vaccine.
Shaun Mulldoon and his wife Tara say that doctors confirmed to them that he's a victim of the rare but dangerous syndrome linked to the Astra-Zeneca vaccine. The clot in his abdomen will leave him with life-long affects after two metres of his small intestine was removed.
William Watson: Vaccine blood clots and lighting strikes — the odds are against both
Vaccines offer the surest hope of getting out of this pandemic and returning to normal, but there are still high rates of vaccine hesitancy in this country. In the coming days, the National Post’s Road Map to Immunity series will take an in-depth look at the issues surrounding vaccines and why some people are still reluctant to take them. One of the early reports of complications with vaccines was that there had been six cases of blood clots in people who had received the Johnson & Johnson jab. With 6.8 million doses having been administered in the U.S., that worked out to one in 1.13 million. As it happens, the U.S.
Health officials said Thursday at a man in his 40s in the Fraser Health region is one of the two British Columbiansby the syndrome, but health authorities will not comment on individual cases.
Shaun Mulldoon believes he wasn't adequately warned of the vaccine's risks or protected from them.
The Astra-Zeneca-Oxford COVID-19 vaccine has been linked to vaccine-induced immune thrombotic thrombocytopenia (VITT). Symptoms include severe headache, pain, swollen limbs, nausea, vomiting and shortness of breath.
Speaking on her husband's behalf, Tara Mulldoon said they are not telling people to avoid AstraZeneca, just be informed and seek help promptly if they develop any health problems afterwards.
"This is life changing for us," she said. "I feel like we have a long road ahead of us as far as his recovery goes. He's lost half of his small intestine."
Viral Graphics Show How Rare It Is To Get Blood Clots From The J&J Vaccine
The risk is about one in a million.The Centers for Disease Control and Prevention (CDC) and Food and Drug Administration (FDA) said in a joint statement that there were six reported cases of a rare and severe type of blood clot out of the 6.8 million doses of the Johnson & Johnson vaccine that have been given so far.
Her husband was vaccinated on April 22 and ended up in emergency surgery on May 9. She said that he initially felt a nauseous but symptoms progressed to fever, headache and vomiting. Each time he felt ill he called his doctor or the HealthLinkBC line at 811 and was advised to stay home — even after going in to have a test for COVID-19 — which turned out to be negative.
He finally went to emergency on May 8 after he began to vomit and pass blood.
Mulldoon posted on social media that he wished he'd had more insight into the "worse case scenario."
Gallery: 20 diseases much more common than we think (Espresso)
"Seventeen days after my vaccine [I] ended up going into emergency surgery to remove over six feet of my small intestine. I had a massive blood clot. Second surgery two days later to remove more. My surgeon told me it was very close."
Tara Mulldoon said the ordeal has been difficult for the family which includes two school-aged children.
The Ancient Grain You Need in Your Diet: Fonio
Fonio is a small seed that's classified as an ancient whole grain and packed with nutrients. Check out the health benefits and some tasty recipes to try. The post The Ancient Grain You Need in Your Diet: Fonio appeared first on Best Health Magazine Canada.
"We are not anti-vaxxers. We just want people to take any adverse symptoms following the vaccine — please take it seriously," she said.
B.C pauses AstraZenica for first shots
"I mean there's chitter chatter about the risks of blood clots, but ... it was presented to us as being so so rare," said Mulldoon.
B.C. followed Alberta and Ontario's lead and paused the use of Astra-Zeneca-Oxford COVID-19 vaccine for first doses on May 12.
Some experts say the VITT syndrome has not been well described to the public.
This is no "run of the mill venous blood clot" in the leg after a long flight, according to Dr. David Fisman, a University of Toronto professor, epidemiologist and an infectious disease specialist with Ontario's COVID-19 Science Advisory Table.
Fisman said that in some people the vaccine activates clotting cells and can cause a syndrome that's difficult to treat.
"It's sort of a devil and the deep blue sea clinical situation," said Fisman.
Keeps a close watch
Provincial Health Officer Dr. Bonnie Henry confirmed that B.C. health officials are watching for incidence of the syndrome associated with AstraZeneca.
"It's a very serious thing. Once you have antibodies to your platelets, they clump together. That can lead to very severe plugging of some of our important blood vessels. Yes, very challenging, very serious. It seems, though, that you're more likely to develop it the first time you're exposed to the vaccine," Henry said this week. "We're watching very carefully."
Fisman believes that Canada may have initially missed signals about the rate of risk as AstraZeneca initially was given to older people so strokes caused by the vaccine may have gone undetected.
He predicts — based on global trends — that adverse effects could potentially hit one in every 22,000 people who get the Astra-Zeneca jab — five times what was predicted.
How to Cope With Parosmia After COVID-19 | Reader's Digest Canada .
If pleasant odours now smell like rotting garbage, you could have parosmia—a condition linked to COVID-19. Here's how long it can last and how to cope. The post The COVID-19 Side Effect That Distorts Your Sense of Smell appeared first on Reader's Digest.It's called parosmia. This is when things smell different than normal, usually for the worse.